Diagnosed with folate deficiency... and lost a lot of weight

I have just been diagnosed with Folate deficiency, and over the last 19 months I have lost 2 stone in weight, was quite normal weight before. I can't think straight anymore, memory has gone poor, very anxious depressed irritable and no energy, if i exert myself I start to shake, not sleeping very well, so all in all i am so very worried.... I only found out about my Folate through Blue horizon, had a big thyroid test done in Manchester, have been taking folic Acid now for 3 weeks.... Over the last 19 months they have had me on different antidepressants, to which none worked, just made me go further down hill with depression and anxiety, the last on i was on was for 5 weeks (Venlafaxine) and I started to loose more weight, took the last quarter of tablet 4 days ago, not taking any more, just taking 3ml a day Diazepam, don't really want to take them, but still very anxious.... My folate is 2.7 my Ferritin is 38.2 my Zinc is 12.7 vitamin D is 102.2 my T4 is 15.44 my T 3 is 1.6.... My full blood test is on my profile...Ferritin on my previous blood test was 70.3, so my ferritin has gone down a lot from a year ago, even though they say 38.2 is normal.... the GP is sending me for a scan today for the weight loss, i am also going to see a private Endocrinologist next week to have a look at my blood test to see what he thinks... I am so so worried about my health right, would really appreciate any help on this matter...Many thanks Hilary

Skip

Featured Content

Join our community

The community helps everyone affected by thyroid conditions by providing support, information and guidance.

Follow

Featured by HealthUnlocked

16 Replies

oldestnewest
  • I'm sorry you are so unwell at present and I have linked below your previous results and I saw that only one responded. Hopefully you'll get more today.

    healthunlocked.com/thyroidu...

    Your FT4 and FT3 are too low and should be towards the top of the range and you may either be on too low a dose of thyroid hormones or you may not be able to convert levothyroxine to sufficient T3. They've given you three different anti-depressants whereas they could have prescribed T3 instead as that may have improved your condition overall, not just depression.

  • Your B12 is low and shuld be towards the upper part and you have to supplement with B12 sublingual methylcobalamin

  • Thanks for your reply's, as I feel no one is listening to me apart from this site, to which i am truly grateful, but were do i go from here, as I am not sure whether the Endo will be any good either... think this is why i am more depressed, feel as though i am hitting myself against a brick wall... Hilary.

  • Supplement with sublingual methylcobalamin B12. You can get it from Amazon and if you use the link in HU Thyriduk.org.uk will get a small commission.

    healthunlocked.com/thyroidu...

  • Your ferritin is also too low you could do with some iron supplementation too. I'm not knowledgable enough to be able to recommend doses.

    However I noticed your FT3 is low in the range, what does of mediation are you on?

    Your FT4:FT3 conversion is good (ratio of under 4:1) so if you're taking levo only I'd say you could do with a small increase. Your symptoms are most likely due to your hypothyroidism (under medication) and your vitamin deficiencies.

    Vit D is good, B12 is low. You should supplement B12 methylcobalamine sublingual 5,000 mcg per day till you finish the bottle then down to maintenance dose of 1,000 per day. Zinc could possibly use a little supplementing too, not sure how much to recommend however (doctor won't touch it since it's in range). I personally take 30mg of zinc per day (should be zinc citrate or glycinate).

  • Meant to ask what *dose of *medication are you on? Sorry I can't edit my post from the phone app... one day soon Health Unlocked? 🤔 haha

  • I am on 75 miro thyroxine.... Hilary

  • Since you're seeing an Endo next week I would recommend bringing up your hypo symptoms with him and seeing if you can get an increase based off your symptoms.

    How long have you been at this dose?

  • can't remember how long i have been on this dose this time, as over the years I have been on a 100, then 75, and then when i was taking calcium I was on a hundred one day and 75 the next, It's as though over the years i was up and down, but on average didn't feel too bad 2 years ago in my health, it was not until I had tramadol for a knee op came off it suddenly that was the start of my anxiety, then it was different AD's after that which just made me worse... Been on thyroxin 21 years now... Hilary

  • It's possible that overtime and possibly due to different medications that you may be absorbing a little less levo than before, or maybe you just need a little more now, maybe 75/100 alternating days would work. Hopefully your Endo will be able to recommend an increase and keep an eye on it. The good news is that you seem to be converting the levo well at your dose, often times people need the addition of T3 to feel well, but you may just need a small increase of T4.

    I would try to get your FT4 and FT3 higher in the range (around 75% within the range), if can optimize your medication along with your vitamins and minerals and you still have problems then you can rule out the hypothyroidism as cause of your symptoms, but I have a feeling your symptoms are related. Please keep in mind I'm not a medical professional, this is just my best informed opinion.

  • Your TT3 is 1.6, but that's totally irrelevant - not even worth doing the test. It's the Free T3 that is important, and that is much too low. I don't think you have a conversion problem, you just don't have enough T4 to convert. From your posts, I can't work out what exactly you're taking now, but whatever it is, you need an increase. It will be low T3 causing a lot of your symptoms.

  • Greygoose, the Free T3 is there in the list of results , and it's low in range :

    Free T3 ---- 3.9 pmol/L (3.1 - 6.8) approx 22% of the way through the range.

    Taken from :

    healthunlocked.com/thyroidu...

  • Yes, I saw it. :) And it is low in range. But, so is the FT4. Which is why I said I don't think the OP has a conversion problem, I think she just needs an increase in dose. :)

  • Sorry, just realised I misread your post. :O

  • OK, no problem. :)

  • Hi I'm new to this site but you do get some brilliant support.

    I don't have thyroid issues but my vitamin D and B12 had reduced significantly over the past year after having a lot of antibiotics. My weight had dropped off me and had anxiety. Couldn't take antidepressants either but my nutritionist suggested lemon balm together with L Theanine.

    They are both natural and have helped me.

    I would suggest your B12 levels are low as advised to get mine over 520. When too low neurological problems start as I've experienced. When I exert myself I shake, palpitations, head pain etc.

    I'm now seeing a ecological doctor who is trying to get me back to good health.

    Good luck and hope you feel better soon.

You may also like...